Will Viagra Damage your Eyes ?

No, taking Viagra to enhance your bedroom performance won’t make it harder for you to see your partner. However, once in a while it could make everything seem a little blue, especially if you take the maximum 100 mg dose.

The chemicals in the drug can temporarily change how light hits your eye, and everything takes on a short-lived blue tint.

“This side effect can happen with higher doses, but it’s uncommon,” Dr. Montague says. “There’s no bad impact on the eye, but pilots can’t take it because of the possible color tint.”

For men taking Viagra, an unnerving side effect — light sensitivity, bluish-colored vision — has been a concern. But there’s no evidence that Viagra causes eye damage, even in those who take high doses, according to a new study.

Since Viagra lowers blood pressure overall, there was a suspicion that the drug might decrease blood flow to optic nerves — nerves that control vision — which can cause nerve damage.

However, this study of 13 men at Stanford University found that high doses of Viagra by and large preserved the thickness of the choroid layer of the eye, indicating that blood flow was normal. There were some small variations in thickness, which indicated that some men with an underlying blood vessel condition — such as hardening of the arteries — may indeed have changes in vision.

The study appears in the November-December 2002 issue of Ophthalmologica.

Some of the men did have more difficulties discriminating between shades of blue and green. However, those men had trouble seeing the difference between many colors.

“Viagra can change blood vessel structure as well as general blood pressure, so we needed to answer the question whether the drug could change blood vessels in the eye,” says lead researcher Tim McCulley, MD, assistant professor of ophthalmology at Stanford University, in a news release.

Viagra Can Cause Vision Problems in Some Men

Experts say using too large a dose of Viagra when first starting the erectile dysfunction drug can lead to temporary vision issues.
    • An eye specialist in Turkey reports that temporary vision problems have occurred in some of his patients who use Viagra.
    • Experts have reported vision issues with Viagra use in the past.
    • They say most of those problems happened in men who took a larger than recommended dose of the erectile dysfunction drug.
    • Men with certain preexisting health conditions can also be more prone to vision problems from Viagra.

The warning to seek medical help if you have an erection that lasts more than 4 hours is the most familiar word of caution for men who use Viagra.

Other side effects typically don’t last much longer.

Headaches and issues with your hearing or vision are among the possible side effects, although those typically don’t last for an extended period of time.

Blurry vision, light sensitivity, and decreased ability to tell colors apart can happen, but they’re “temporary and have not been shown to have a harmful effect on your vision,” according to the American Academy of Ophthalmology (AAO).

However, new research has been uncovering cases in which longer-term effects on men’s vision appeared to be tied to taking Viagra, which treats erectile dysfunction by increasing blood flow to the penis.

The study involved a small number of cases. While it raises new concerns, researchers have largely concluded they should be easy to prevent, mainly by starting Viagra treatments with a small dose.

An eye specialist’s discovery

The latest findings come from Turkey, where an eye disease specialist at a hospital in Adana noticed a pattern of vision issues in men who were taking Viagra.

In a new study published Friday, the specialist, Dr. Cüneyt Karaarslan, writes most side effects, including vision disturbances, go away within 5 hours.

But he had had 17 cases in which men were still experiencing problems 24 to 48 hours after the drug had taken effect.

For all 17 men, their vision was back to normal within 21 days, but in the meantime they had issues like dilated pupils, blurred vision, light sensitivity, blue-colored vision, and the inability to tell red from green.

Karaarslan writes that all 17 men had taken Viagra for the first time, none of them had a prescription for it, and all of them had taken the highest recommended dose, 100 milligrams (mg).

That’s “probably not a great idea to begin with because there’s a certain self-range, and we never know how someone’s going to respond to a drug,” Dr. Richard Rosen, a vitreoretinal surgeon and vice chair of the department of ophthalmology at New York Eye and Ear Infirmary of Mount Sinai Hospital in New York, told Healthline.

Most men take the recommended dosage of 50 mg an hour before sex, once a day.

That dosage can be upped to 100 mg or lowered to 25 mg depending on how a person’s body reacts. Typically, a higher dose will take longer to leave your body.